Ohio, 2006

Damaging Wind in Ohio, July 20, 2006

July 20, 2006 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 20, 12:39 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 20, 12:39 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
139 PM EDT THU JUL 20 2006

.SHORT TERM /REST OF TODAY/...

QUICK UPDATE TO INCREASE POPS MAINLY WEST OF THE OHIO RIVER THIS
AFTERNOON. TSTMS DEVELOPING ON OUTFLOW BOUNDARY FROM NORTH CENTRAL
OHIO SOUTHWARD TO NORTHEASTERN KENTUCKY. WITH GOOD MOISTURE AND
INSTABILITY AHEAD OF IT....THIS LINE WILL BE MAINTAINED AS IT SHIFTS
EASTWARD THIS AFTERNOON.

&&

.AVIATION...

THIS AFTERNOON...LINE OF TSTMS OVER CENTRAL OHIO AFFECTING MAINLY
THE OHIO RIVER WESTWARD AS THE LINE DROPS SOUTHEASTWARD...WITH
SCATTERED TSTMS IN THE MOUNTAINS. NOT ENOUGH COVERAGE IN MOUNTAINS
TO INCLUDE OTHER THAN A CB IN CLOUD GROUP. ENOUGH COVERAGE TO INSERT
THUNDER IN PKB TAF LATER THIS AFTERNOON...BUT STILL ONLY CB AT
HTS...CRW...CKB. AFTER 00Z IF LINE OUT WEST HOLDS TOGETHER...IT WILL
DROP SOUTHEAST ACROSS THE NORTHWESTERN HALF OF THE CWA BY
MIDNIGHT...AND SOUTHEASTWARD FROM THERE. CONFIDENCE NOT HIGH ENOUGH
THIS EARLY TO INCLUDE OTHER THAN CB IN TAFS TONIGHT.
OTHERWISE...OUTSIDE CONVECTION MAINLY MVFR IN VSBY DUE TO HAZE AND
FOG. AFTER 12Z FRIDAY...VFR NORTH...WITH MVFR AND SCATTERED
CONVECTION ACROSS SOUTH.
&&

.PREV DISCUSSION...
 /ISSUED 1025 AM EDT THU JUL 20 2006/

SHORT TERM /REST OF TODAY/...

NO CHANGE TO CURRENT FORECAST FOR THE REMAINDER OF THE AFTERNOON.
BIG QUESTION CONTINUES TO BE WHAT EFFECT BIG MCS OUT WEST WILL HAVE
LATER THIS AFTERNOON IN SOUTHEAST OHIO. CURRENT TRACK OF THE MCS
WILL CARRY IT WELL WEST OF OUR CWA AS IT DROPS SOUTH. THIS WILL
INHIBIT DEVELOPMENT FARTHER EAST FOR US...SO WILL CONTINUE JUST
SLIGHT CHANCE SOUTHEAST OHIO. ALSO CONTINUE LOW CHANCE POPS EAST
FACING SLOPES OF THE MTNS...THIS SHOULD BE THE LEAST ACTIVE
AFTERNOON THERE COMPARED TO LAST TWO DAYS AS UPPER RIDGE BUILDS
SLIGHTLY AHEAD OF APPROACHING UPPER TROF.

PREV DISCUSSION...
 /ISSUED 650 AM EDT THU JUL 20 2006/

AVIATION...

MORNING FOG WILL AGAIN GRADUALLY DISSIPATE BY 14Z...SOME HAZE WILL
PERSIST AT EKN AS THE WARM AND HUMID AIR MASS REMAINS IN PLACE.
WILL BE WATCHING THE REMNANTS OF THE MCS NOW OVER NRN IL. THE GFS
HAS THE BETTER HANDLE ON THIS FEATURE AND MOVES IT ACROSS NRN
PARTS OF THE FORECAST AREA BETWEEN 21Z AND ABOUT 2Z. THIS FEATURE
WHEN COMBINED WITH THE HEATING OF THE DAY COULD GENERATE SOME
SCATTERED THUNDERSTORMS. WILL NEED TO SEE WHAT IS LEFT FROM THE
COMPLEX BEFORE GETTING A BETTER IDEA ON POSSIBLE TIMING AND
LOCATION OF THE STORMS SO HAVE NOT ADDED ANY TO THE FORECAST AT
THIS TIME. LATER TONIGHT...THE MODELS SHOW THE COLD FRONT TO THE
NORTHWEST SLIDING ACROSS OHIO. THIS MAY SPAWN MORE CONVECTION
TONIGHT. BUT...OF COURSE...TIMING AT THIS RANGE IS STILL IN DOUBT
SO HAVE ONLY GONE WITH A CB IN THE FORECAST. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH MUCH OF THE PERIOD.

PREV DISCUSSION...
 /ISSUED 436 AM EDT THU JUL 20 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

HIGH PRESSURE OVER NEW ENGLAND STILL MAINTAINING SOME INFLUENCE
ACROSS THE REGION.  THIS WILL LEAD TO A SIMILAR DAY ON THURSDAY AS
WAS SEEN ON WEDNESDAY WITH HOT AND HUMID CONDITIONS REMAIN IN PLACE
WITH AFTERNOON MOUNTAIN CONVECTION A POSSIBILITY. WITH SOME AIR
STAGNATION IN PLACE...EXPECT SOME HAZE CONDITIONS AS WELL AS THE
WINDS REMAIN ON THE LIGHT SIDE.

THE OTHER FEATURE THAT BEARS WATCHING TODAY IS THE LARGE MCS THAT
HAS FORMED OVER SRN WI THIS MORNING.  NEITHER MODELS SEEMS TO HAVE A
CLEAR PICTURE OF WHAT IS GOING ON WITH THIS SYSTEM.  BOTH MODELS TRY
AND SHOW SOME VORTICITY MAX IN THE VICINITY OF THE MCS...BUT THE NAM
SHOWS SEVERAL MAXIMA AND DEVELOPS THE TRAILING ONE AS THE ONE WAVE
THAT REMAINS BY TONIGHT.  THE GFS ON THE OTHER HAND GOES CRAZY WITH
A 60 UNIT VORT AT 12Z...WHICH IS PROBABLY A LITTLE OVERDONE.  BUT IT
HAS A BIT BETTER TRACK WITH THE FEATURE.  WITH THE STRENGTH OF THE
MCS...EXPECT THAT THERE WILL BE SOME MCV THAT REMAINS ONCE THE
COMPLEX DIES THIS MORNING...AND BASED ON THE TIMING OF THE GFS...IT
SHOULD ARRIVE IN THE SE OHIO COUNTIES LATE IN THE AFTERNOON.  WITH
THE INSTABILITY THAT SHOULD BE IN PLACE...COULD SEE SOME STRONGER
STORMS DEVELOP...SO SPED UP THE POPS IN THAT AREA...AND THEY MAY
NEED TO INCREASED ONCE A CLEARER PICTURE ON THE MCV DEVELOPS.

BOTH THE NAM AND GFS BRING SHOWERS AND THUNDERSTORMS TO THE REGION
TONIGHT.  THE NAM IS WEAKER AND GENERALLY PUSHES MORE OF AN OUTFLOW
BOUNDARY THROUGH THE REGION WITH THE COLD FRONT STILL NW OF THE
AREA.  THE GFS IS MORE AMPLIFIED AND TRIES TO PUSH A LARGE COMPLEX
INTO THE REGION.  SOME OF THAT IS DUE TO THE CONVECTIVE FEEDBACK DUE
TO THE MCS...BUT THE ENVIRONMENT WOULD PRIMED WITH THE INSTABILITY
CREATED DURING THE DAY TO HAND SOME STRONGER CONVECTION THIS
EVENING.  THUS HAVE INCREASE POPS OVERNIGHT IN THE CHANCE
RANGE...BUT MAY NEED TO RAISE THEM HIGHER IN SE OHIO.  AGAIN MUCH
DEPENDS ON WHAT HAPPENS WITH THE REMNANTS OF THE MCS.

FOR TEMPERATURES...HAVE PLAYED PERSISTENCE AGAIN AS THE 850 MB
TEMPERATURES ARE IDENTICAL OR SLIGHTLY WARMER THAN ON WEDNESDAY.
BUT WITH SOME CIRRUS BLOW OFF FROM UPSTREAM CONVECTION SLIDING
IN...WHICH COULD INHIBIT THE HEATING SOME HAVE GENERALLY PLAYED A
MIDDLE OF THE ROAD BETWEEN THE GUIDANCE VALUES AS THE MAV SEEMS TOO
COOL AND THE MET/FWC A TOUCH TOO WARM CONSIDER THAT THE 850 MB
NUMBERS ARE NOT INCREASING MUCH.  FOR TONIGHT...HAVE PLAYED WARMER
THAN THE NUMBERS THINKING THAT WITH MORE CLOUDS AROUND AND THE FRONT
STILL NW...IT WILL REMAIN WARM AND MUGGY.

LONG TERM /FRIDAY THROUGH SUNDAY/...

NAM AND GFS HAVING SOME FAIRLY BIG DISAGREEMENTS OVER TIMING AND
PLACEMENT OF THE COLD FRONT ON FRIDAY AND THE WAVE ON SATURDAY.
CONVECTIVE FEEDBACK IN THE GFS COULD BE CAUSING PROBLEMS WITH
STRENGTH OF FIRST LOW PRESSURE SYSTEM...PUSHING THE FRONT TOO FAR
SOUTH. ENERGY FOR SATURDAY WAVE COMES FROM THE WEST COAST OF
CANADA...A REGION THAT NOTORIOUSLY CAUSES PROBLEMS FOR THE NAM. THAT
SAID...GFS IS STRONGER WITH THE ENERGY IN THE BOTTOM OF THE TROUGH
WHICH WOULD MAKE THE NAM SURFACE SOLUTION SEEM MORE BELIEVABLE THAN
ITS OWN SOLUTION. FOR NOW...WILL GO WITH MORE NORTHERLY FRONTAL
POSITION AND STAY NEAR PERSISTENCE WITH PREVIOUS FORECAST ON THE
WAVE...WHICH IS BETWEEN THE TWO SOLUTIONS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JMV
AVIATION...JMV
Hazardous weather outlook, Jul 20, 4:10 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
510 AM EDT THU JUL 20 2006

VAZ003-004-WVZ033>038-046-047-210915-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-POCAHONTAS-RANDOLPH-
510 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED DOWNPOURS COULD FORM THIS AFTERNOON AND THIS EVENING...
FROM SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS.

RAIN RATES OF AN INCH IN LESS THAN 30 MINUTES ARE
POSSIBLE...CAUSING STREET AND POOR DRAINAGE FLOODING. IF THESE
SHOWERS REFORM...OR PERSIST...OVER THE SAME CREEKS...LOCALIZED
FLASH FLOODING COULD OCCUR ON THESE SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAINFALL IS A POSSIBILITY FRIDAY AND SATURDAY...WITH
FLASH FLOODING POSSIBLE. A FLOOD WATCH MAY BE REQUIRED. THE NATIONAL
WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ086-087-WVZ005>011-013>020-024>032-039-040-
210915-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL-
MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
510 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAINFALL IS A POSSIBILITY FRIDAY AND SATURDAY...WITH
SOME WATER PROBLEMS ALSO POSSIBLE. THE NATIONAL WEATHER SERVICE WILL
CONTINUE TO MONITOR THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ066-067-075-076-083>085-210915-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
510 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

THE APPROACH OF A COLD FRONT MOVING INTO THE REGION...FROM THE GREAT
LAKES AND CENTRAL PLAINS...WILL RESULT IN THE CHANCE FOR
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING BUT THEN CONTINUING
THROUGH THE NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN THREAT WOULD BE DAMAGING WINDS...ALTHOUGH A FEW STORMS COULD
ALSO PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAINFALL IS A POSSIBILITY FRIDAY AND SATURDAY...WITH
SOME WATER PROBLEMS ALSO POSSIBLE. THE NATIONAL WEATHER SERVICE WILL
CONTINUE TO MONITOR THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 20, 1:19 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT THU JUL 20 2006

OHZ066-201845-
PERRY-
219 PM EDT THU JUL 20 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 20 MILES NORTHWEST OF SOMERSET TO 24 MILES
WEST OF SOMERSET...OR FROM GRANVILLE TO 7 MILES WEST OF LANCASTER...
MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  THORNVILLE...JUNCTION CITY AND GLENFORD.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Special weather statement, Jul 20, 2:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
302 PM EDT THU JUL 20 2006

OHZ067-075-084-202000-
ATHENS-MORGAN-VINTON-
302 PM EDT THU JUL 20 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM FROM 25 MILES NORTH OF GLOUSTER TO 10
MILES NORTHWEST OF MCARTHUR...OR FROM SOMERSET TO 10 MILES NORTHWEST
OF MCARTHUR...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE CREOLA...
  BURR OAK STATE PARK...ALLENSVILLE...ZALESKI...TRIMBLE AND
  NELSONVILLE.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.
IF STORMS INTENSIFY THEN WARNINGS MAY BE ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29

The radar

The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 20, 2:20 PM EST
Where
Perry County, 5 mi S of Junction City
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.650, -82.300

Trees were blown down along Route 668.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516911.